Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 3, 2017, 5:37 PM CDT for Morrison County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2017, 5:37 PM CDT (22:37 UTC)
- Expired
- May 3, 2017, 6:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Twin Cities, MN
County Morrison County, MN
The radar
The Minneapolis radar (KMPX), 174 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1790 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192
WWUS83 KMPX 032237
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
537 PM CDT WED MAY 3 2017
MNZ042-043-032330-
Morrison-Todd-
537 PM CDT WED MAY 3 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES...
At 536 PM CDT, a strong thunderstorm was located over Motley, or 20
miles west of Brainerd, moving southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Fort Ripley, Cushing, Motley and Philbrook.
This includes U.S. Highway 10 in Minnesota between mile markers 113
and 124.
LAT...LON 4633 9462 4631 9455 4631 9451 4633 9443
4629 9435 4627 9434 4623 9440 4617 9436
4608 9444 4626 9476 4636 9467
TIME...MOT...LOC 2236Z 300DEG 14KT 4630 9461
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 3, 3:02 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 3, 3:02 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 302 PM CDT Wed May 3 2017 .SHORT TERM...(This evening through Thursday) Issued at 300 PM CDT Wed May 3 2017 Early this afternoon, convection developed along the leading edge of weak instability noted in far western Minnesota. Deeper convection was noted in northern Minnesota where colder temperatures aloft allowed for slightly higher CAPES. Some small hail was also noted in northern Minnesota from some of the heftier cells. All of these showers/thunderstorms will quickly die off once daytime heating ends. Although models do show some activity moving eastward into east central Minnesota after dark, believe this is related to weak elevated instability. There is a weak short wave moving southeast across northwest Minnesota this afternoon which may allow for the continuation of the showers after dark, but confidence is rather low, especially considering the nature of the convection, and more diurnally driven. Tomorrow this short wave and surface trough will be far enough southeast of Minnesota to limit any chance of afternoon convection to redevelop. Highs tomorrow will be similar with temperatures reaching the 60s, to around 70. .LONG TERM...(Thursday night through Wednesday) Issued at 300 PM CDT Wed May 3 2017 The longer term concerns remain the chance of a back door cold front progged across the area Friday/Friday night. Then the extent of warming and shower/thunder threat developing early next week. Pleasant weather should start out the long term period for Friday. Temperatures are expected to warm out ahead of the next cold front moving in Friday night. Highs in the 70s should be attained ahead of the front. A backdoor cold front will drop south over the area Friday night and could generate some showers mainly across west central Wisconsin. A couple of days of cooler weather but dry conditions are expected for the weekend as the eastern CONUS trough moves farther east allowing ridging to build east across the Central Plains. As this occurs temperatures should warm into the 70s early next week. On the periphery of the warmer temperatures, moisture will increase along with increasing instability. This developing warm front should lift into southern Minnesota early next week and will be the focus of at least a chance of showers and thunderstorms. There is some model differences on how quickly the upper ridge breaks down as more western CONUS energy slides east. There will be some bust potential for temperatures especially Tuesday into Wednesday when highs in the 80's could be possible to the southwest. We will retain the chance PoPs for Monday night through Wednesday for now. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1200 PM CDT Wed May 3 2017 How much coverage of the SHRA/TSRA will develop this afternoon is the main aviation concern. Currently around noon, instability is still weak with higher instability noted across northwest, west central Minnesota where more sunshine occurred this morning. Although all short term models have SHRA/TSRA becoming more scattered/widespread this afternoon along a weak surface trough moving into western/central Minnesota, the amount of instability remains weak. Will continue with VCTS for central/southwest Minnesota tafs, but hold off anything further to the east. After sunset, any activity will quickly die off with only ISOLD showers at best through midnight. Winds will slowly become more west- northwest in western Minnesota this afternoon, and across eastern Minnesota during the evening. KMSP... Not enough confidence for adding VCTS to the current taf. If thunderstorms develop in western Minnesota this afternoon, the coverage will decrease rapidly once it moves into eastern Minnesota due to much weaker instability. No other aviation concerns overnight. Winds will become more west, and northwest overnight, but remain less than 10 kts. /OUTLOOK FOR KMSP/ Fri...VFR. Wind NW 5-10 kts. Sat...VFR. Wind N-NE 5-10 kts. Sun...VFR. Wind SE 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...DWE AVIATION...JLT
Hazardous weather outlook, May 3, 12:12 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1212 PM CDT Wed May 3 2017 MNZ041>045-047>052-054>059-064>067-073>075-082-041715- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-Redwood- Brown-Nicollet-Watonwan- 1212 PM CDT Wed May 3 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight Isolated non-severe thunderstorms are possible this afternoon, and into the early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms next Monday and Tuesday. Severe weather chances are low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ053-060>063-068>070-076>078-083>085-091>093-WIZ014>016-023>028- 041715- Chisago-Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa- Eau Claire- 1212 PM CDT Wed May 3 2017 This Hazardous Weather Outlook is for portions of east central Minnesota...south central Minnesota...southeast Minnesota... northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms next Monday and Tuesday. Severe weather chances are low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, May 3, 5:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
537 PM CDT WED MAY 3 2017
MNZ042-043-032330-
Morrison-Todd-
537 PM CDT WED MAY 3 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES...
At 536 PM CDT, a strong thunderstorm was located over Motley, or 20
miles west of Brainerd, moving southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Fort Ripley, Cushing, Motley and Philbrook.
This includes U.S. Highway 10 in Minnesota between mile markers 113
and 124.
LAT...LON 4633 9462 4631 9455 4631 9451 4633 9443
4629 9435 4627 9434 4623 9440 4617 9436
4608 9444 4626 9476 4636 9467
TIME...MOT...LOC 2236Z 300DEG 14KT 4630 9461The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 5:49 PM CDT | Special Weather Statement | MPX | Brown | 56 min |
| May 3, 6:45 PM CDT | Special Weather Statement | MPX | Renville | 60 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.